Colorado, 2023Debris Flow and Flooding in Colorado, May 5 to 7, 2023
May 5 to 7, 2023 · NWS GJT · 3 events in 2 counties and zones
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Pitkin and Gunnison counties. As a result, flooding compromised various trails in Pitkin County as well as a ranch along East River in Gunnison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Pitkin and Gunnison counties. As a result, flooding compromised various trails in Pitkin County as well as a ranch along East River in Gunnison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 5, 10:32 AM MST, 28 minutes earlier.
Area forecast discussion, May 5, 10:32 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1132 AM MDT Fri May 5 2023
.SHORT TERM...(Today through Saturday)
Issued at 428 AM MDT Fri May 5 2023
A weak jet max rounding the base of a Pacific Northwest trough of
low pressure is pushing enough moisture into the Great Basin for
some scattered mid and high clouds over northwest Colorado and
northeast Utah. Otherwise, weather conditions remain quiet across
the region this morning. Height falls are expected to continue as
the trough deepens and becomes negatively tilted. Some colder air
has also pushed in behind the ridge that allowed for a surge of
warming this week. Cooler temperatures today and tomorrow should
slow down some of the snowmelt as well, with low desert valleys in
the 60's both days and mountains in the 40's and 50's.
The jet max will nose into southwest Colorado this morning. A
tightening pressure gradient and winds aloft mixing down should keep
winds gusty across the region today and tomorrow. Dry air will keep
things pretty quiet through the morning. This afternoon, a punch of
Pacific moisture manages to break through and this will likely
increase chances for some mountain shower activity to form with good
upslope flow across the region. Cloud cover will also tamp down some
of the afternoon heating also. Showers will quiet down towards
sunset. A series of vort maxima will transit through the trough
overnight Friday sparking another round of shower activity thanks to
arrival of a denser plume of moisture. The best forcing looks like
it will remain on the Grand Mesa and northward. Rain showers and a
few higher elevation snow showers will continue into the early
morning hours of Saturday. This cycle will likely repeat itself
again Saturday afternoon when moisture and favorable upslope flow
continue to rotate through the base of the stationary trough.
Presently, it looks like showers will favor northwest Colorado and
northeast Utah.
.LONG TERM...(Saturday night through Thursday)
Issued at 428 AM MDT Fri May 5 2023
Persistent cyclonic flow and the overhead jet stream, along with
enough moisture, will keep showers alive overnight Saturday along
the Continental Divide. This should be enough for another round of
snow at higher elevations. These dynamics should stick around for
another lap on Sunday. Deterministic models are showing the moisture
tap withering by late Sunday though, turning off by Monday with the
jet pushing northward and dry southwest flow returning.
Monday through Wednesday, drier air gets wrapped in ahead of the
approaching low pressure system which moves inland toward the Great
Basin. Expect wind speeds to increase as pressure gradients tighten
and the jet moves overhead, mixing winds down to the surface. This
will increase temperatures and wind speeds while RHs drop early to
mid week. By late week, precipitation chances increase across the
forecast area with models showing a potential closed low forming
over our CWA. There are still discrepancies between the latest
deterministic model runs regarding how and when this late week
trough progresses across the CONUS. The EC is keeping a more
northward track, while the GFS and Canadian solutions are farther
south. This will have implications on late week precipitation.
Tentatively, it looks like a quiet start to the work week with a
more active pattern closing out the week.
Temperatures will trend upward early week following the cooler and
cloudier pattern of the weekend, then cool down by Thursday with the
pending arrival of more clouds and precipitation.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1118 AM MDT Fri May 5 2023
Expect VFR conditions across the region through the TAF period
with the exception of a few possible brief periods of MVFR
conditions between 21Z and 03Z in the vicinity of mountains TAF
sites. Look for breezy winds west to southwest at 10 to 20 kts gusting
20 to 30 kts through the afternoon and early evening, diminishing
after about 03Z. Breezy west to southwest winds will start picking
up again after 15Z Saturday.
&&
.HYDROLOGY...
Issued at 428 AM MDT Fri May 5 2023
Though temperatures will be cooling today and into the weekend,
many of the main stem or larger rivers will continue an upward
trend as water continues to make it downstream after the recent
warm spell.
Similar to river conditions, reservoirs are beginning to plan/or
have begun increased releases to accommodate elevated inflows due
to melting snowpack.
Increased water levels threaten to inundate low lying river
crossings and river side campgrounds and could make some sites
inaccessible. Several hydrologic products have been issued to
alert low-lying homestead residents, water enthusiasts, and state
and local departments of transportation of potential impacts along
these drainages.
In addition, many high elevation sub-basins across eastern Utah
and western Colorado still hold well above average snowpack for
this time of year with plenty of snow left up high. Runoff issues
from snowmelt are likely to continue until further notice.
Keep an eye on river forecasts and current conditions, as several
other tributaries are likely to reach or exceed bankfull through
the weekend and beyond, as warmer temperatures are expected to
return to begin the new week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch through Saturday afternoon for COZ001-002-004-005-
013.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...SS/LTB
AVIATION...DB
HYDROLOGY...TGJTHazardous weather outlook, May 5, 4:09 AM MST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
509 AM MDT Fri May 5 2023
COZ001>014-017>023-UTZ022>025-027>029-061115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
509 AM MDT Fri May 5 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered shower and thunderstorm development will be possible
this afternoon and again overnight with gusty outflow winds the
main threat. Snow showers will mix in over the mountains late
Friday night and early Saturday morning with only light
accumulations expected. Rivers continue to run cold and high with
snowmelt. Many waterways are near or above bankfull.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Water levels will continue to run high until further notice with
above normal snowpack still in place in the high country.
Thunderstorm development will be possible through the weekend, and
again late next week with varying degrees of coverage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Pitkin
- When
- May 5, 11:00 AM MST to 12:00 PM MST
- Where
- Pitkin County, 11.46 mi W of Snowmass to 11.27 mi WNW of Snowmass
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 39.361, -107.191
Warm temperatures increased snowmelt and caused flooding on the lower Prince Creek trails, which ran along Prince Creek. High water submerged bridges and led to damage on the trails.
Flood, Gunnison
- When
- May 5, 11:00 AM MST to 8:00 PM MST
- Where
- Gunnison County, 4.67 mi NNW of Almont to 4.57 mi NNW of Almont
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.734, -106.858
Flooding occurred at Anders Ranch along East River as a result of increased flows from snowmelt.
Debris Flow, Pitkin
- When
- May 7, 4:00 PM MST to 5:00 PM MST
- Where
- Pitkin County, 0.78 mi ENE of (Ase)aspen Arpt to 0.61 mi ENE of (Ase)aspen Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 39.225, -106.857
Warm temperatures increased snowmelt and caused a debris flow on unsettled slopes on the Rio Grande Trail in Snowmass Canyon. The trail ran along the Roaring Fork River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, May 5, 2023$17 million · EF1 · 30 events
- Hail and Damaging Winds in Mississippi, May 5, 2023$4.8 million · 1 in hail · 39 events
- Flash Flooding and Hail in Texas, May 5, 2023$90,000 · 3.25 in hail · 36 events
- Hail and Damaging Winds in Nebraska, May 5, 2023$50,000 · 1.75 in hail · 16 events
- Dust Storm and Hail in Colorado, May 5, 202385 kt wind · 6 events
- Flooding in Utah, May 5 to 7, 2023$3,000 · 3 events
- Heavy Snow in California, May 5 to 7, 20232 events
- Damaging Winds in Texas, May 5, 202351 kt wind · 2 events
- Flash Flood in Louisiana, May 5, 2023$1,000 · 1 event
- Strong Wind in Wyoming, May 5, 20231 event
- Damaging Wind in Mississippi, May 5, 2023$1,000 · 52 kt wind · 1 event
- Damaging Wind in Nebraska, May 5, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086426, 1089410, 1086431.